Alert archive / Missouri / Flash Flood Warnings in 2008

Flash Flood Warning 42, NWS Kansas City, MO

July 24, 2008Linn County, Livingston County, Missouri

NWS Kansas City, MO issued this flash flood warning at Jul 24, 2008, 12:16 PM CDT for Linn County, Livingston County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2008, 12:16 PM CDT (17:16 UTC)
Expired
Jul 24, 2008, 3:30 PM CDT
In force
3 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Linn County, MO, Livingston County, MO

The radar

The Pleasant Hill radar (KEAX), 140 km from the middle of the area, began a volume at 17:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 5.3 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2008-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 831 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2008-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 196 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
831 J/kg
Mixed-layer CIN
-189 J/kg
Mixed-layer LCL
1327 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
196 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KEAX 241720
FFWEAX
MOC115-117-242030-
/O.NEW.KEAX.FF.W.0042.080724T1716Z-080724T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1216 PM CDT THU JUL 24 2008

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN LIVINGSTON COUNTY IN NORTH CENTRAL MISSOURI
  SOUTHWESTERN LINN COUNTY IN NORTH CENTRAL MISSOURI

* UNTIL 330 PM CDT

* AT 1214 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. RADAR RAINFALL ESTIMATES SHOW THAT BETWEEN 2 AND 4    
  INCHES OF RAIN HAD FALLEN ACROSS THE WARNED AREA TODAY.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  LACLEDE...LINNEUS...MEADVILLE AND WHEELING.

LAW ENFORCEMENT OFFICIALS REPORT THAT WATER WAS BEGINNING TO FLOW 
ACROSS K HIGHWAY WHICH IS TO THE NORTHEAST OF CHILLICOTHE.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.

LAT...LON 3996 9338 3984 9310 3971 9329 3991 9369
      3996 9373

$$

SAW
2 follow-up statements
000 
WGUS73 KEAX 241916
FFSEAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
208 PM CDT THU JUL 24 2008

MOC115-117-242030-
/O.CON.KEAX.FF.W.0042.000000T0000Z-080724T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LIVINGSTON MO-LINN MO-
208 PM CDT THU JUL 24 2008

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHWESTERN LINN AND
NORTHEASTERN LIVINGSTON COUNTIES IN NORTH CENTRAL MISSOURI UNTIL 330
PM CDT...

AT 207 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE MAJORITY OF THE HEAVY RAINFALL HAD PUSHED EAST OF THE WARNED 
AREA. SIGNIFICANT RUNOFF FROM EARLIER HEAVY RAINFALL WILL CONTINUE 
TO PRODUCE FLOODING. SPOTTERS REPORT THAT CROOKED CREEK NEAR CHULA 
WAS BEGINNING TO FLOOD. EARLIER...LAW ENFORCEMENT OFFICIALS REPORTED 
THAT WATER WAS FLOWING ACROSS HIGHWAY K IN THIS AREA.

MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE
ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON
FOOT OR IN A VEHICLE.

LAT...LON 3996 9338 3984 9310 3971 9329 3991 9369
      3996 9373

$$

SAW
000 
WGUS73 KEAX 242030
FFSEAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
329 PM CDT THU JUL 24 2008

MOC115-117-242044-
/O.EXP.KEAX.FF.W.0042.000000T0000Z-080724T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LIVINGSTON MO-LINN MO-
329 PM CDT THU JUL 24 2008

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHWESTERN LINN
AND NORTHEASTERN LIVINGSTON COUNTIES IN NORTH CENTRAL MISSOURI WILL
BE ALLOWED TO EXPIRE AT 330 PM CDT...

THIS WARNING HAS BEEN REPLACED BY AN AREAL FLOOD WARNING WHICH IS IN 
EFFECT UNTIL 330 PM ON FRIDAY. FLOODING CONTINUES ACROSS THIS REGION 
AND ADDITIONAL RAINFALL IS EXPECTED THROUGH THE OVERNIGHT HOURS.

LAT...LON 3996 9338 3984 9310 3971 9329 3991 9369
      3996 9373

$$

SAW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 6:10 AM CDT, 6 hours 6 minutes earlier.

Area forecast discussion, Jul 24, 6:10 AM CDT, 6 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
610 AM CDT THU JUL 24 2008

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...
/417 AM CDT THU JUL 24 2008/
ELEVATED SHOWERS AND THUNDERSTORMS DEVELOPING EARLY THIS MORNING
ACROSS PORTIONS OF EASTERN NEBRASKA...WESTERN IOWA INTO NORTHERN
MISSOURI. 35KT LLJ NOSING INTO THIS AREA CONTINUES TO FEED THIS
ACTIVITY AS IT GRADUALLY ROUNDS THE UPPER RIDGE AND DIVES
SOUTHEASTWARD. EXPECTING THE BULK OF THE PRECIP TO CONTINUE TO EDGE
SOUTHWARD INTO NORTH CENTRAL AND NORTHEAST MISSOURI THIS MORNING AS
THE LLJ VEERS KEEPING THE BEST MOISTURE AND LIFT ACROSS THIS AREA AS
DEPICTED ON THE 310K ISENTROPIC SFC. CORFIDI VECTORS TEND TO BRING
THIS COMPLEX ALMOST DUE SOUTH WITH TIME...HOWEVER...ACTIVITY ACROSS
MOST OF NEBRASKA HAS HAD A DIFFICULT TIME SUSTAINING ITSELF WITH A
CLOSER PROXIMITY TO THE UPPER RIDGE AXIS. HAVE KEPT HIGHEST POPS THIS
MORNING ACROSS NORTHERN AND EASTERN COUNTIES AS TRAJECTORIES TEND TO
TAKE THIS ACTIVITY AROUND THE EDGE OF THE RIDGE.

WITH THE BETTER INSTABILITY REMAINING WELL TO THE WEST OF THE PRECIP
AXIS...STORMS HAVE STRUGGLED IN INTENSITY THUS FAR. THEREFORE...WITH
ONLY MODEST DEEP LAYER SHEAR AND MARGINAL LAPSE RATES...NOT
EXPECTING MUCH IN THE WAY OF SEVERE ACTIVITY THROUGH THE REMAINDER
OF THE MORNING. HOWEVER...THE THREAT FOR HEAVY RAINFALL WILL EXIST
AS TRAINING CELLS HAVE PRODUCED COPIOUS AMOUNTS OF RAIN ACROSS
PORTIONS OF IOWA WITH THE CRESTON, IA STATION RECEIVING 2.53 INCHES
IN AN HOUR.

EXPECT THE CONVECTIVE COMPLEX WILL CONTINUE SOUTH AND EAST THROUGH
THE MORNING BEFORE TAPERING DOWN TOWARD THE AFTERNOON HOURS AS THE
LLJ WEAKENS. SEVERAL BOUNDARIES WILL LIKELY BE LEFT OVER FROM THIS
MORNINGS ACTIVITY AND IF THE AIR MASS CAN SUFFICIENTLY
RECOVER...CANNOT RULE OUT SOME SCATTERED SHOWERS/THUNDERSTORMS BY
LATER THIS AFTERNOON AS THE NEXT IN A SERIES OF UPPER LEVEL IMPULSES
APPROACHES THE AREA.

UPPER LEVEL RIDGE AXIS SHIFTS FURTHER SOUTH AND WEST BY TONIGHT WITH
SEVERAL IMPULSES CONTINUING TO TOP THE RIDGE CREST. THIS SHOULD
RESULT IN BETTER RAIN CHANCES BY LATER TONIGHT AS A SFC LOW DEEPENS
ACROSS THE CENTRAL HIGH PLAINS WITH A FRONTAL BOUNDARY BECOMING
ESTABLISHED ALONG THE KANSAS/NEBRASKA BORDER. THIS LOOKS TO PLACE
EASTERN KANSAS/WESTERN MISSOURI IN A MORE FAVORABLE ALIGNMENT AS
CONVECTION MOVES EASTWARD AROUND THE RIDGE PERIPHERY. IN
ADDITION...30-40KT LLJ SHOULD HELP SUSTAIN ACTIVITY TONIGHT AS IT
NOSES INTO SOUTHEASTERN NEBRASKA/NW MISSOURI OVERNIGHT.

BEYOND TONIGHT...MODELS SUGGESTING SEVERAL MORE DISTURBANCES TO
TRAVERSE THE AREA WARRANTING AT LEAST SLIGHT CHC TO CHC POPS FOR THE
NEXT SEVERAL DAYS. HOWEVER...CONFIDENCE REMAINS LOW ON THE BEST
PERIOD FOR SUBSTANTIAL RAIN AS IS USUALLY INDICATIVE OF THIS TYPE OF
PATTERN.

DEROCHE

&&

.AVIATION...

FOR THE 12Z TAFS...MORNING CONVECTION OCCURRING ON THE NOSE OF THE
LOW LEVEL JET WILL STAY EAST OF THE TAF SITES. LATER THIS AFTERNOON
WITH A FRONTAL BOUNDARY EXPECTED TO BE LIFTING INTO NORTHWEST
MISSOURI...WE MAY START TO SEE CONVECTION DEVELOPING IN ITS
VICINITY...THEN WORK ITS WAY SOUTHEAST OVERNIGHT AIDED BY AN WEAK
UPPER LEVEL WAVE. WILL GO WITH THE BETTER CHANCES OF THUNDER CLOSER
TO WHERE SURFACE FRONT IS EXPECTED TO BE IN NORTHWEST MISSOURI.

PC

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Jul 24, 5:59 AM CDT, 6 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
559 AM CDT THU JUL 24 2008

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-251100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
559 AM CDT THU JUL 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

A THUNDERSTORM COMPLEX WILL CONTINUE TO AFFECT PORTIONS OF NORTHERN
AND CENTRAL MISSOURI THROUGH THE REMAINDER OF THE MORNING. THE MAIN
THREAT WITH THIS ACTIVITY WILL BE HEAVY RAINFALL WITH LOCALIZED
FLOODING POSSIBLE.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATER THIS AFTERNOON AS
INSTABILITY INCREASES ACROSS THE OUTLOOK AREA. THE MAIN THREAT WITH
ANY STORM THAT DEVELOPS WILL BE LARGE HAIL AND DAMAGING WINDS.

ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER TONIGHT
ACROSS PORTIONS OF SOUTHERN NEBRASKA. THIS ACTIVITY MAY THEN MOVE
SOUTHEASTWARD INTO NORTHWESTERN MISSOURI AND NORTHEAST KANSAS
OVERNIGHT. THE POTENTIAL WILL EXIST FOR LARGE HAIL AND DAMAGING WINDS
WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN ON FRIDAY WITH THE
POTENTIAL FOR SOME OF THESE STORMS TO BECOME STRONG. ADDITIONAL
THUNDERSTORMS MAY AGAIN DEVELOP FURTHER WEST ACROSS THE CENTRAL PLAINS
AND MOVE EASTWARD OVERNIGHT. THIS ACTIVITY MAY PRODUCE DAMAGING WINDS
AND LARGE HAIL AS IT REACHES EASTERN KANSAS AND WESTERN MISSOURI.

ADDITIONAL CHANCES FOR THUNDERSTORMS WILL RETURN SATURDAY INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND NIGHT.

DEROCHE

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 4:31 AM CDTAreal Flood AdvisoryEAXGrundy, Harrison, Mercer, Putnam, Sullivan6 hr
Jul 24, 8:00 AM CDTAreal Flood AdvisoryEAXAdair, Linn, Macon, Sullivan6 hr
Jul 24, 9:22 AM CDTFlash Flood WarningEAXAdair, Daviess, Grundy, Harrison, Linn, Macon and 3 more6 hr
Jul 24, 9:48 AM CDTRiver Flood WarningEAXLinn, Livingston7 days
Jul 24, 9:48 AM CDTRiver Flood WarningEAXCarroll, Chariton, Linn, Livingston10 days
Jul 24, 11:26 AM CDTAreal Flood AdvisoryEAXLinn, Livingston4 hr
Jul 24, 1:28 PM CDTRiver Flood WarningEAXGrundy, Livingston44 hr
Jul 24, 1:50 PM CDTAreal Flood WarningEAXWorth48 hr
Jul 24, 2:33 PM CDTRiver Flood WarningEAXChariton, Macon8 days
Jul 24, 3:16 PM CDTAreal Flood WarningEAXAdair, Chariton, Daviess, Grundy, Harrison, Linn and 6 more24 hr
Jul 24, 4:03 PM CDTFlash Flood WatchEAXAdair, Carroll, Chariton, Daviess, Gentry, Grundy and 13 more24 hr

Nearby

Flash Flood Warnings in Missouri, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.